Heavy Snow, Beaverhead
- When
- May 9, 9:00 PM MST to May 10, 9:00 AM MST
- Where
- Beaverhead forecast zone
- Reported by
- SNOTEL
Snowfall of 8 inches was measured at the Onion Park SNOTEL (Elevation 7410ft) in a 9 hour period.
Snow showers over Central Montana resulted in warning criteria snowfall over portions of the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Snow showers over Central Montana resulted in warning criteria snowfall over portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 9, 8:05 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 905 PM MDT WED MAY 9 2012 .DISCUSSION... UPDATE FORTHCOMING. HAVE LOWERED POPS ACROSS THE NORTHERN PORTION OF THE COUNTY WARNING AREA UNTIL MIDNIGHT. APPROACHING COLD FRONT HAS SLOWED A LITTLE AND THE AIRMASS OVER THE COUNTY WARNING AREA IS VERY DRY. EXPECT LITTLE DEVELOPMENT THE REMAINDER OF THE EVENING. THE COLD FRONT SHOULD PUSH THROUGH THE GREAT FALLS AREA AFTER MIDNIGHT. SHOWERS LIKELY TO DEVELOP WITH FRONTAL PASSAGE BUT MODELS ARE BEGINNING TO SCALE BACK QPF NUMBERS. HRRR RADAR PROJECTIONS HAVE A NARROW BAND OF PRECIPITATION ASSOCIATED WITH THE COLD FRONT AND LATEST NAM QPF VALUES HAVE NO PRECIPITATION FOR GREAT FALLS AND POINTS FURTHER NORTH. MIDNIGHT SHIFT WILL HAVE THE COMPLETE 00Z RUNS TO DETERMINE IF POPS NEED TO BE SCALED BACK THURSDAY MORNING. EMANUEL && .AVIATION... UPDATED 0000Z. A PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. EXPECT SCATTERED SHOWERS TO DEVELOP OVER THE REGION...WITH THE SHOWERS BECOMING MORE WIDESPREAD AFTER 12Z THURSDAY. RAIN AND MOUNTAIN SNOW WILL BE LIKELY OVER CENTRAL MONTANA ON THURSDAY MORNING. SOME MOUNTAINS WILL BE OBSCURED AT TIMES...WITH IFR CEILINGS POSSIBLE AT THE TAF SITES. EXPECT GRADUALLY IMPROVING CONDITIONS DURING THE AFTERNOON HOURS. BRUSDA && .PREV DISCUSSION...ISSUED 241 PM MDT WED MAY 9 2012 TONIGHT THROUGH FRIDAY EVENING...CONTINUED GOOD AGREEMENT AMONG MODELS WITH A PACIFIC TROF BRINGING A SURFACE COLD FRONT EAST OF THE CONTINENTAL DIVIDE THIS EVENING. THE FRONT SHOULD PUSH THROUGH CENTRAL AND SOUTHWEST MT TONIGHT AND DURING THE OVERNIGHT HOURS. AN ISOLATED SHOWER OR TWO MAY POP UP AHEAD OF THE FRONT BUT NOTHING MAJOR IS EXPECTED. PROBABILITY FOR PRECIP WILL INCREASE BEHIND THE FRONT AS ADDITIONAL MOISTURE ARRIVES ALONG WITH COOLER TEMPERATURES. FREEZING LEVELS WILL FALL THROUGH THE DAY THURSDAY CREATING FAVORABLE CONDITIONS FOR LIGHT SNOW IN THE MTNS AND FOR SOME LOCATIONS TO SEE GRAUPEL/SMALL HAIL WITH RAIN SHOWERS THURS AFTERNOON. PRECIP SHOULD TAPER OFF THURS NIGHT AS THE TROF CONTINUES EAST ACROSS MONTANA. AN UPPER LEVEL RIDGE BEGINS TO BUILD BACK IN OVER THE REGION FRI BRINGING A RETURN OF WARM AND DRY CONDITIONS. AS FOR TEMPERATURES...THE COLDER AIRMASS ASSOCIATED WITH THE INCOMING FRONT WILL DROP OVERNIGHT LOW TEMPS TONIGHT INTO THE 20S IN THE MOUNTAINS AND 30S TO LOW 40S ACROSS THE PLAINS AND VALLEYS. HIGHS IN THE MID 40S TO LOW 50S ON THURSDAY SHOULD RETURN TO THE UPPER 50S TO LOW 60S ON FRIDAY. FRIDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE BECOMES ESTABLISHED OVER THE NORTHERN ROCKIES FRIDAY NIGHT AND STRENGTHENS OVER MUCH OF THE WESTERN U.S. THIS WEEKEND THROUGH AT LEAST THE FIRST HALF OF NEXT WEEK. THIS WILL BRING AN EXTENDED PERIOD OF MAINLY DRY WEATHER TO THE FORECAST AREA WITH AFTERNOON TEMPERATURES INITIALLY NEAR SEASONAL AVERAGES ON SATURDAY...RISING TO 10-15 DEGREES ABOVE AVERAGE FROM SUNDAY THROUGH THE FIRST HALF OF NEXT WEEK. OVERNIGHT LOW TEMPERATURES FRIDAY NIGHT/SATURDAY MORNING WILL LIKELY FALL TO NEAR FREEZING IN MANY AREAS AGAIN WITH WARMING MINIMUM TEMPS THEREAFTER. SURFACE PRESSURE GRADIENTS AND WINDS ALOFT ARE RELATIVELY WEAK THROUGH THE PERIOD...WITH SURFACE WINDS EXPECTED TO BE RELATIVELY LIGHT. && .PRELIMINARY POINT TEMPS/POPS... GTF 41 52 31 59 / 30 60 20 0 CTB 34 47 27 60 / 10 50 20 0 HLN 41 55 31 63 / 40 60 20 0 BZN 37 54 26 61 / 20 60 10 0 WEY 31 53 24 57 / 10 30 20 0 DLN 39 54 25 61 / 30 40 10 0 HVR 40 50 30 60 / 20 70 30 0 LWT 37 48 29 56 / 30 70 30 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 351 AM MDT WED MAY 9 2012 MTZ008>015-044>055-101000- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 351 AM MDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WEATHER SYSTEM ARRIVING LATE WEDNESDAY NIGHT WILL BRING SHARPLY COOLER TEMPERATURES WITH WIDESPREAD LIGHT RAIN OVER THE LOWER ELEVATIONS ON THURSDAY. RAIN SNOW MIX TO LIGHT SNOW IS EXPECTED FOR THE MOUNTAINS...WHICH MAY CREATE SLIPPERY ROAD CONDITIONS OVER SOME MOUNTAIN PASSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 heavy snow. Local standard time, as filed.
Snowfall of 8 inches was measured at the Onion Park SNOTEL (Elevation 7410ft) in a 9 hour period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385760.